TheLupusSite.com banner

1 - 16 of 16 Posts

·
Registered
Joined
·
4,968 Posts
Discussion Starter #1
Good Morning Everyone,

I hope you are all doing well. I have a question and hope someone comes along with some insight.

I am on Plaquenil, 400mg daily. I am noticing that my vision is fine if I look at things off in the distance yet trying to read the computer is becoming harder and harder.

Someone, can't remember who, mentioned that initially with Plaquenil your eyes can do this but when I google I can find nothing of the sort.

So, my question is have any of you experienced visual blurriness when you first started taking Plaquenil or is this something I need to tell my doctor about?

As always, I appreciate the support, insight and information you all provide to me.......and I am so very thankful too.:wink2::wink2::wink2::wink2::wink2:
 

·
Registered
Joined
·
4,369 Posts
Karol,

I would just go and get your eyes checked with an optician (opthomologist), eye exam and visual fields! In USA can you find them in the same places as stores!

When did you have your last eye examination?

Hugs!

Lesley
 

·
Registered
Joined
·
4,968 Posts
Discussion Starter #4
My last eye exam was done at a place called Wills Eye Hospital in Philadelphia and this was done in February by a Neuro Opthamologist so I do have a base line.

Wills Eye, if you Google it, is one of the best eye hospitals in the country and lucky for me only about 25 minutes from my home.

I appreciate both the replies. I will wait to see if anyone comes along and may mention to me that this has happened to them and resolved on it's own.
 

·
Registered
Joined
·
4,369 Posts
Karol,

I get blurry vision just with my dry eyes etc!

Do you suffer with dry eyes?

Lesley
 

·
Administrator
Joined
·
10,167 Posts
Hi Karol,

I agree with Lesley, you should get your eyes checked. My opthomologist always says to come in if I experience any blurriness for more than a few days.

Take care,
Lazylegs
 

·
Registered
Joined
·
4,968 Posts
Discussion Starter #8
Good to know lazy legs.

So far it does not seem that any of you had this issue when you started Plaq.
 

·
Registered
Joined
·
6,152 Posts
Hi Karol

Check out this link and do a self Amsler Grid test. Obviously it cant take the place of a proper exam but it might give you an indication that you need to see someone asap.

My Opthamalogist gave me a print out of this and said to check it every so often and if the lines become wavy to call her straight away.

http://www.stlukeseye.com/EyeQ/amsler.asp

Luv n stuff
Joan:rose:
 

·
Registered
Joined
·
4,968 Posts
Discussion Starter #11
Thankfully I see the grid fine.

No holes or wavy lines and all 4 corners are there.

I printed one out for home monitoring.

Thanks again Joan.:wink2::wink2::wink2:
 

·
Registered
Joined
·
37 Posts
Karol,
The same thing happened to me. I am on 400mg of plaq. too. I just had my 6 month eye exam. The doctor said it is from dry eyes and to use Restasis drops a couple of times a day. You can buy it over the counter. It helps a little. Good luck!!
 

·
Registered
Joined
·
6,152 Posts
Hi Karol

Im glad that you dont have any immediate or urgent problems with your retina but never neglect eye concerns overall. If you are very worried about this then see your eye doctor as soon as you can.

My eyesight has deteriorated significantly over the past year but its nothing serious other than poor vision. According to my opthmalogist all I need is magnifying glasses which can be bought very cheap over the counter. I have bought several pairs of these and they really help to read instructions on packets etc.

I cant read newspapers or books anymore without them. Its a pain in the butt. I reckon I will never know if my deteriorating eyesight is due to natural progresssion, meds or disease activity. All I know is that I have loads of magnifying type glasses everywhere around the house and once I have them on me I can see great!

Let us know if you have any continuing problems

Luv n stuff
Joan:rose:
 

·
Registered
Joined
·
28 Posts
Hi Karol,

I just wanted to let you know I suffered with vision problems whilst I was taking plaquenil (and I was only taking 200mgs for 3 months). I was experiencing "halos around lights" which was horrible. I called my dermy and he took me off them straight away. I am now on the other anti malarial mepacrine which I find is great for the skin.

I would defintely double check this with your doctor.

Hope you get on ok.

love Maria x
 

·
Registered
Joined
·
14,661 Posts
Hello Karol

I know that there can be some temporary initial side effects on the eyes which soon clear up, blurry vision and even seeing double because the side eye muscles get affected. Dr Wallace says on p211 of the 2cnd edition of his The Lupus Book that patients complain all the time that they have blurred vision. It was Dr Hughes who mentioned the muscle business but I am unable to source it accurately. Anyway that doesn't matter because if there's any concern about a side effect a doctor needs to be consulted if at all possible. Advice shouldn't be taken from a forum member when it would mean not getting oneself checked out by a health care professional.

All this sort of information and other people's experience's can do is either reassure until medical advice an be obtained, or of course the adverse experiences can lead to unnecessary worry. You can't be sure it is unnecessary until you have asked a doctor.

On the same page, Dr Wallace writes " There has never been a case of permanent eye damage from Plaquenil with normal kidney function in any patient who has had an eye examination every 6 months and who has taken the drug in doses of less than 5mg per kilo a day for less than 10 years." Perhaps there's also the proviso that the patient has been cleared of any pre existing contraindications before taking or within a couple of months.

All we can do is accept that statement as being as accurate as anything anybody says from thousands of years of doctor/patient use of these drugs. We can't know exactly what any individual patient's experience was medically nor can we ask their doctors exactly why they decided to take their patient off the drug. I am sure that it must often be to avoid taking any risks whatsoever and reduce patient concerns, given that there is the alternative Mepacrine ( called Quinacrine in the USA) which does not affect the eyes at all.

Your prescribing doctor should be able to reassure you from her experience or refer you to an ophthalmologist to make quite sure or get a second opinion. In the USA there is the very real question of liability.

Steroids can affect the eyes of course and if you're diagnosed in your 40's that is the classic age for eyesight to start deteriorating anyway.

Let us know what happens Karol :). If you are advised to stop it, find out exactly why please and let us know that too!

Bye for now
Clare
 

·
Registered
Joined
·
4,968 Posts
Discussion Starter #16
Thank you all for your replies. I just love the fact that anyone can come here and get support and information from others....and for that I really do thank you all.

Today my eyes are better then yesterday but far from normal. I did send my husband out to buy drops for dry eyes thinking maybe this is the issue. We will see if it helps.

I do not need glasses, have 20-20 vision but like Joan I need the dollar store magnifying glassed to get by reading a book, news paper or cooking instructions on a package. It is mind boggling to have perfect vision and be blind as a bat...:rotfl::rotfl::rotfl:

I will try the drops and give it some time. If it does not get better or gets worse then certainly I will be calling my doctor next week.

I do hope your all enjoying your weekend with family and relaxing.:wink2::wink2:
 
1 - 16 of 16 Posts
Top